Oklahoma, 2011

Flash Flooding and Hail in Oklahoma, May 12, 2011

May 12, 2011 · NWS TSA · 25 events in 12 counties and zones

A cold front moved into and across the region during the afternoon and evening of the 12th. A warm, moist, and unstable air mass existed over eastern Oklahoma ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A cold front moved into and across the region during the afternoon and evening of the 12th. A warm, moist, and unstable air mass existed over eastern Oklahoma ahead of the front. Thunderstorms developed along and ahead of the front during the afternoon and continued to affect eastern Oklahoma through the evening. The stronger storms produced large hail up to baseball size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 12, 3:06 PM CST, 41 minutes earlier.

Area forecast discussion, May 12, 3:06 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
406 PM CDT THU MAY 12 2011

.DISCUSSION...
CURRENTLY...SCATTERED SHOWERS AND THUNDERSTORMS ARE BEGINNING TO
DEVELOP AND SPREAD ACROSS THE CWA THIS AFTERNOON AHEAD OF A COLD
FRONT LOCATED OVER WEST CENTRAL OKLAHOMA. THIS ACTIVITY WILL BE
THE MAIN CONCERN WITHIN THE FORECAST PACKAGE.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
AFTERNOON AND EVENING AHEAD OF THE APPROACHING COLD FRONT. STEEP
MID- LEVEL LAPSE RATES AND SLIGHTLY BETTER SHEER THAN YESTERDAY
WITHIN THE WARM SECTOR WILL ALLOW FOR ALL MODE OF SEVERE WEATHER
TO BE POSSIBLE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE
CWA UNTIL 3Z.

THE COLD FRONT IS EXPECTED TO MOVE INTO NORTHEAST OKLAHOMA THIS
EVENING...REACHING WESTERN ARKANSAS EARLY FRIDAY MORNING.
THUNDERSTORMS WILL REMAIN POSSIBLE ALONG AND AHEAD OF THE
FRONT...WHILE RAIN SHOWERS WILL BE MORE CAPABLE BEHIND THE
BOUNDARY DURING THE DAY FRIDAY. CHANCES OF SHOWERS WILL CONTINUE
THROUGH FRIDAY NIGHT OVER NORTHWEST ARKANSAS AS THE BACK SIDE OF
THE UPPER LEVEL TROF EXITS TO THE EAST.

BELOW NORMAL TEMPS ARE FORECASTED ON THE BACK SIDE OF THIS SYSTEM
WITH HIGHS IN THE 60S FOR HIGH THROUGH THE WEEKEND AND INTO THE
START OF THE NEXT WORK WEEK. WENT WITH A BLEND OF THE GUIDANCE
TEMPS WITHIN THE SHORT TERM. MODELS CONTINUE TO INDICATE A
SECONDARY WAVE MOVING OFF THE EXITING TROF AND ROTATING BACK CLOSE
TO THE CWA SUNDAY NIGHT AND MONDAY. WILL CONTINUE A DRY FORECAST
FOR THE LATE WEEKEND AND THE START OF NEXT WEEK AS MOST OF THE
ENERGY ASSOCIATED WITH THE WAVE LOOKS TO REMAIN TO THE NORTHEAST
OF THE REGION.

WITHIN THE EXTENDED FORECAST PACKAGE...A RIDGE SETS UP OVER THE
SOUTHERN PLAINS FOR TUESDAY INTO WEDNESDAY. THIS SHOULD ALLOW FOR
TEMPS TO REBOUND BACK INTO THE 70S FOR HIGHS. STAYED CLOSER TO THE
ECMWF FOR TEMPS THROUGH THIS TIME PERIOD. MODELS CONTINUE TO
BIFURCATE ON TIMING AND LOCATION OF A SHORTWAVE TRYING TO DEVELOP
OVER THE LEE OF THE ROCKY MOUNTAINS...SPREADING PRECIP TOWARDS THE
CWA. CURRENT THINKING WILL BE TO CONTINUE POPS FOR THE SECOND HALF
OF THE WEEK...THOUGH WILL JUST USE A BROAD BRUSH OF SLIGHT POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   52  66  47  66 /  50  30  10   0
FSM   59  70  49  68 /  60  20  20  10
MLC   54  68  48  67 /  50  10  10   0
BVO   52  65  45  65 /  40  30  10  10
FYV   54  65  45  64 /  60  30  30  10
BYV   56  67  47  62 /  60  30  30  10
MKO   54  67  46  66 /  50  20  10   0
MIO   53  65  47  64 /  60  40  20  10
F10   53  67  47  67 /  50  10  10   0
HHW   58  72  51  69 /  50  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...10
LONG TERM....20
Hazardous weather outlook, May 12, 3:27 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
427 PM CDT THU MAY 12 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
427 PM CDT THU MAY 12 2011

...LARGE HAIL AND DAMAGING WINDS POSSIBLE WITH STORMS LATE
THIS AFTERNOON INTO THIS EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
STORMS ARE DEVELOPING ACROSS EASTERN OKLAHOMA THIS AFTERNOON
AND WILL LIKELY BECOME SEVERE WITH THE POTENTIAL FOR
DAMAGING HAIL AND STRONG WINDS.  THESE STORMS WILL INCREASE
IN COVERAGE AS THEY PROGRESS EASTWARD TOWARD NORTHWEST
ARKANSAS LATE THIS AFTERNOON AND EARLY EVENING. INSTABILITY
CONTINUES TO INCREASE ACROSS THE AREA BENEATH A BELT OF
STRONGER WINDS ALOFT.  THESE WINDS WILL FAVOR SUPERCELLS
WITH THE INITIAL STORM DEVELOPMENT CAPABLE OF BASEBALL OR
LARGER HAIL.  THESE STORMS MAY CONGEAL INTO LINE SEGMENTS
AS THEY CONTINUE EASTWARD WHICH WILL RAISE THE RISK OF
DAMAGING WINDS.  A TORNADIC RISK WILL ALSO EXIST...THOUGH
WILL BE HIGHLY LOCALIZED PENDING INDIVIDUAL STORM MOVEMENTS.

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE THROUGH THE
EVENING...AND MAY POSE A RISK OF ISOLATED FLASH FLOODING
ACROSS FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS WHERE
STORM COVERAGE WILL BE HIGHEST.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY THROUGH MONDAY...NO HAZARDS.
TUESDAY AND WEDNESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS FAR
NORTHWEST ARKANSAS ON FRIDAY...THOUGH SEVERE WEATHER
IS NOT EXPECTED.  DRY AND COOL WEATHER WILL PREVAIL
THROUGH THE WEEKEND...WITH INCREASING THUNDERSTORM
CHANCES FOR EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 12, 2:30 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
330 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     7 NNW INOLA             36.24N 95.56W
05/11/2011  E70.00 MPH       ROGERS             OK   NWS EMPLOYEE

            SEVERAL TREES WERE SNAPPED AND LARGE LIMBS WERE BLOWN
            DOWN

0610 PM     TSTM WND DMG     3 S LOCUST GROVE        36.16N 95.17W
05/11/2011                   MAYES              OK   FIRE DEPT/RESCUE

            LARGE LIMBS DOWN ALONG HWY 82 SOUTH OF LOCUST GROVE.
            RELAYED BY EMERGENCY MANAGEMENT.

0730 PM     TSTM WND GST     6 NE WYANDOTTE          36.85N 94.65W
05/11/2011  E65.00 MPH       OTTAWA             OK   EMERGENCY MNGR

            TREES WERE BLOWN DOWN ON HIGHWAY 60

&&

EJC
Local storm report, May 12, 2:32 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
332 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND DMG     7 WNW PRYOR             36.35N 95.43W
05/11/2011                   MAYES              OK   NWS STORM SURVEY

            LARGE TREE LIMBS WERE SNAPPED

0607 PM     TSTM WND DMG     10 ENE CLAREMORE        36.37N 95.45W
05/11/2011                   ROGERS             OK   NWS STORM SURVEY

            SEVERAL TREES WERE UPROOTED...LARGE TREE LIMBS WERE
            SNAPPED...AND THE ROOFS OF SEVERAL HOMES WERE DAMAGED

0610 PM     TSTM WND DMG     4 E CLAREMORE           36.31N 95.54W
05/11/2011                   ROGERS             OK   AMATEUR RADIO

            SEVERAL BARNS WERE DAMAGED BY STRONG THUNDERSTORM WIND

0650 PM     TSTM WND DMG     WESTVILLE               35.99N 94.57W
05/11/2011                   ADAIR              OK   LAW ENFORCEMENT

            LARGE TREE LIMBS WERE BLOWN DOWN. ESTIMATED 60 TO 65 MPH
            GUSTS PERSISTED FOR ABOUT 8 MINUTES.

0715 PM     TSTM WND DMG     1 S DECATUR             36.32N 94.46W
05/11/2011                   BENTON             AR   BROADCAST MEDIA

            TREES WERE BLOWN DOWN

0720 PM     TSTM WND GST     1 W SPRINGDALE          36.19N 94.15W
05/11/2011  E70.00 MPH       WASHINGTON         AR   STORM CHASER

0725 PM     TSTM WND DMG     SPRINGDALE              36.19N 94.13W
05/11/2011                   WASHINGTON         AR   BROADCAST MEDIA

            TREES WERE BLOWN DOWN

0735 PM     TSTM WND DMG     ROGERS                  36.33N 94.12W
05/11/2011                   BENTON             AR   BROADCAST MEDIA

            TREES AND POWER LINES WERE BLOWN DOWN

0735 PM     TSTM WND DMG     BENTONVILLE             36.37N 94.21W
05/11/2011                   BENTON             AR   PUBLIC

            PRIVACY FENCES WERE DAMAGED AND LARGE TREE LIMBS WERE
            BLOWN DOWN

0737 PM     TSTM WND GST     2 NNE ROGERS            36.36N 94.10W
05/11/2011  M79.00 MPH       BENTON             AR   BROADCAST MEDIA

            A 69 KNOT GUST WAS MEASURED AT ROGERS AIRPORT AIR TRAFFIC
            CONTROL TOWER. RELAYED BY KNWA.

&&

EJC
Special weather statement, May 12, 2:55 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
355 PM CDT THU MAY 12 2011

OKZ073-122130-
PITTSBURG OK-
355 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     WESTERN PITTSBURG

AT 355 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF ASHLAND...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MCALESTER...KIOWA...ASHLAND...
SAVANNA...HAYWOOD...KREBS...ARPELAR...SCIPIO AND CROWDER.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3498 9610 3515 9599 3512 9556 3469 9588
      3470 9610
TIME...MOT...LOC 2055Z 216DEG 27KT 3472 9612

LACY
Special weather statement, May 12, 3:33 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
433 PM CDT THU MAY 12 2011

OKZ057-122215-
CRAIG OK-
433 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CRAIG

AT 433 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
CENTRALIA...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WHITE OAK...CENTRALIA...HOLLOW...
PYRAMID CORNERS...CENTRAILIA AND WELCH.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3699 9501 3699 9503 3697 9504 3696 9502
      3660 9522 3666 9543 3671 9544 3701 9540
      3700 9501
TIME...MOT...LOC 2133Z 206DEG 26KT 3672 9535
Special weather statement, May 12, 3:44 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
444 PM CDT THU MAY 12 2011

OKZ070-071-073>075-122245-
HASKELL OK-LATIMER OK-MCINTOSH OK-MUSKOGEE OK-PITTSBURG OK-
444 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     WESTERN HASKELL...MCINTOSH...NORTHERN PITTSBURG AND NORTHWESTERN
     LATIMER

IN EAST CENTRAL OKLAHOMA
     SOUTHERN MUSKOGEE

AT 444 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF CROWDER...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...STIGLER...ENTERPRISE...WHITEFIELD...
EUFAULA...CHECOTAH...HANNA...VERNON...RAIFORD...VIVIAN...STIDHAM...
ONAPA...PIERCE...HITCHITA...MCALESTER...SAVANNA...HAYWOOD...BACHE...
ALDERSON...KREBS...ARPELAR...SCIPIO...BLOCKER...FEATHERSTON...
CROWDER...QUINTON...INDIANOLA...CANADIAN...BRIARTOWN AND PORUM.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3555 9577 3530 9502 3477 9577 3489 9609
TIME...MOT...LOC 2144Z 217DEG 28KT 3507 9574
Special weather statement, May 12, 3:45 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
445 PM CDT THU MAY 12 2011

OKZ061-062-122215-
MAYES OK-ROGERS OK-
445 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN MAYES AND EASTERN ROGERS

AT 446 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
TIAWAH...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...TIAWAH...PRYOR AND ADAIR.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL.

LAT...LON 3652 9542 3637 9512 3614 9548 3623 9562
TIME...MOT...LOC 2146Z 220DEG 27KT 3627 9547

The radar

The Norman radar (KTLX), 127 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

21 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Pittsburg

When
May 12, 3:47 PM CST
Where
Pittsburg County, Arpelar
Measured
0.88 in hail
Reported by
Public
Coordinates
34.930, -95.970

Hail, McIntosh

When
May 12, 4:00 PM CST
Where
McIntosh County, Hanna
Measured
1 in hail
Reported by
Public
Coordinates
35.200, -95.880

Hail, Mayes

When
May 12, 4:00 PM CST
Where
Mayes County, 5 mi NW of Pryor
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.351, -95.383

Hail, Craig

When
May 12, 4:10 PM CST
Where
Craig County, 4 mi N of Welch
Measured
1 in hail
Reported by
Post Office
Coordinates
36.928, -95.100

Hail, Craig

When
May 12, 4:27 PM CST
Where
Craig County, 6.26 mi SSE of White Oak
Measured
1 in hail
Reported by
Department of Highways
Coordinates
36.537, -95.224

Hail, McIntosh

When
May 12, 4:30 PM CST
Where
McIntosh County, 1 mi NW of Pierce
Measured
1 in hail
Reported by
Public
Coordinates
35.440, -95.733

Hail, Craig

When
May 12, 4:37 PM CST
Where
Craig County, Vinita
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.650, -95.150

Hail, Adair

When
May 12, 4:53 PM CST
Where
Adair County, 1 mi N of Stilwell
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
35.834, -94.630

Hail, Ottawa

When
May 12, 4:55 PM CST
Where
Ottawa County, 1 mi SE of Afton
Measured
1.75 in hail
Property damage
$15,000
Reported by
Storm Chaser
Coordinates
36.690, -94.957

Hail, Ottawa

When
May 12, 4:56 PM CST
Where
Ottawa County, Afton
Measured
2.5 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.700, -94.970

Golfball to tennis ball size hail broke out windshields in automobiles and damaged roofs of homes.

Hail, Sequoyah

When
May 12, 4:58 PM CST
Where
Sequoyah County, Sallisaw
Measured
1 in hail
Reported by
Public
Coordinates
35.470, -94.800

Hail, Okmulgee

When
May 12, 5:01 PM CST
Where
Okmulgee County, 4.23 mi N of Beggs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.791, -96.066

Hail, Sequoyah

When
May 12, 5:02 PM CST
Where
Sequoyah County, Sallisaw
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.470, -94.800

Hail, Adair

When
May 12, 5:05 PM CST
Where
Adair County, 1 mi SSW of Baron
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.907, -94.627

Hail, Ottawa

When
May 12, 5:05 PM CST
Where
Ottawa County, Fairland
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.750, -94.850

Hail, Sequoyah

When
May 12, 5:05 PM CST
Where
Sequoyah County, 2 mi ESE of Sallisaw
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.459, -94.767

Hail, Sequoyah

When
May 12, 5:06 PM CST to 5:13 PM CST
Where
Sequoyah County, Sallisaw
Measured
3 in hail
Property damage
$100,000
Reported by
Public
Coordinates
35.470, -94.800

Hail larger than baseball size was reported in and near town by the public, the broadcast media, and amateur radio operators. The hail damaged homes, businesses, and automobiles.

Hail, Ottawa

When
May 12, 5:26 PM CST
Where
Ottawa County, Wyandotte
Measured
2 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.800, -94.730

Hail, Tulsa

When
May 12, 5:30 PM CST
Where
Tulsa County, Leonard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.920, -95.800

Thunderstorm Wind, Pushmataha

When
May 12, 5:50 PM CST
Where
Pushmataha County, 1 mi E of Antlers
Measured
57 kt (66 mph) estimated gust
Reported by
Post Office
Coordinates
34.230, -95.603

A large tree was blown down across Highway 3.

Hail, Muskogee

When
May 12, 5:55 PM CST
Where
Muskogee County, Haskell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.820, -95.670

Thunderstorm Wind, Le Flore

When
May 12, 6:13 PM CST
Where
Le Flore County, Spiro
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
35.230, -94.630

Thunderstorm wind gusts near 70 mph were measured by emergency management.

Hail, Pittsburg

When
May 12, 7:20 PM CST
Where
Pittsburg County, Ashland
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.770, -96.070

Flash Flood, Le Flore

When
May 12, 8:03 PM CST to 11:00 PM CST
Where
Le Flore County, 1.54 mi NNE of Arkoma to 0.53 mi NNW of Arkoma
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.369, -94.436

Locally heavy rainfall resulted in flooding of several county roads.

Flash Flood, Le Flore

When
May 12, 8:10 PM CST to 11:00 PM CST
Where
Le Flore County, 1.73 mi E of Scullyville to 2.99 mi SE of Williams
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.252, -94.539

Several roads were closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309521, 309522, 309524, 309526, 309529, 309530, 309531, 309532, 309534, 309536, 309537, 309541, 309542, 309544, 309545, 309546, 309548, 309550, 309551, 309554, 309552, 309557, 309553, 309558, 309559.